Kansas, 2004

Dense Fog in Kansas, May 27, 2004

May 27, 2004 · NWS TOP · 1 event in 1 county or zone

1 dense fog, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 27, 2:55 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, May 27, 2:55 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
355 AM CDT THU MAY 27 2004

.DISCUSSION...

APPEAR SHOULD HAVE A LULL IN THE STORMY WEATHER FOR MOST OF CWA
TODAY AND FRIDAY...THEN WILL HAVE TO CONTEND WITH DEEP TROUGH AND
COLD FRONT MOVING THROUGH OVER THE WEEKEND.

IN THE SHORT TERM...THUNDERSTORMS LIFTING NORTHEAST WITH WARM FRONT
SHOULD BE OUT OF NORTHEAST CORNER OF STATE BY SUNRISE. SURFACE
TROUGH THEN PUSHES SOUTHEAST ACROSS MOST OF CWA...BUT MAY NOT
TOTALLY CLEAR THE EAST CENTRAL UNTIL THIS EVENING. WITH SPC
OUTLOOKING SLIGHT RISK THAT AREA...WILL KEEP SLIGHT CHANCES FOR
THUNDERSTORMS OVER EAST CENTRAL FOR THE AFTERNOON. WILL START
OUT WITH STRATUS/FOG OVER NORTHEAST TWO THIRDS OF CWA CWA...BUT
EXPECTING MOST OF STRATUS TO GIVE WAY TO SUNNY TO PARTLY CLOUDY
SKIES BY AFTERNOON.

FOR TONIGHT AND FRIDAY...SYSTEM EJECTING OUT FROM SOUTHWEST
INDICATED TO TRACK EAST ACROSS OKLAHOMA...STAYING TO THE SOUTH OF
CWA. ETA WANTS TO HOLD SYSTEM OVER OKLAHOMA CONSIDERABLY LONGER THAN
MOST OTHER MODELS AND NCEP INDICATING ETA THE OUTLIER AND
DISCOUNTED. THUS WILL LEAVE TONIGHT...FRIDAY AND FRIDAY NIGHT DRY.

SATURDAY AND SUNDAY LOOKING QUITE STORMY AGAIN. GULF WILL BE WIDE
OPEN AS SURFACE LOW DEVELOPS OVER WESTERN KS BY 00Z SUNDAY AND THEN
SHIFTS EAST INTO NORTH CENTRAL/NORTHEAST KANSAS BY 12Z SUNDAY.
WITH MODELS INDICATING SHORTWAVE EJECTING OUT OF TROUGH INTO THE
PLAINS SATURDAY MORNING...HAVE KEPT PRECIP CHANCES OVER CWA
SATURDAY...BUT OBVIOUSLY BETTER CHANCES ARE SATURDAY NIGHT THROUGH
SUNDAY AS FRONT/DRY LINE AND UPPER TROUGH MOVE ACROSS.

MEMORIAL DAY LOOKING DRY WITH LOTS OF SUNSHINE. HAVE ALSO KEPT
TUESDAY AND WEDNESDAY DRY FOR NOW ALTHOUGH STRONG ZONAL PATTERN MAY
BRING A RETURN OF MOISTURE FASTER THAN MODELS SEEM TO BE INDICATING.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 27, 4:10 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
510 AM CDT THU MAY 27 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-281000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
510 AM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER EAST CENTRAL KANSAS...TO THE
SOUTHEAST OF INTERSTATE 35...THIS AFTERNOON AND EARLY EVENING. IF
THUNDERSTORMS DO DEVELOP...THEY COULD BECOME SEVERE WITH
LARGE HAIL THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA OVER
THE WEEKEND. THE BEST CHANCE FOR WIDESPREAD THUNDERSTORMS WILL
BE FROM SATURDAY AFTERNOON THROUGH SATURDAY NIGHT AND SUNDAY.
SEVERE THUNDERSTORMS WILL BE POSSIBLE...INITIALLY OVER NORTH
CENTRAL KANSAS SATURDAY AFTERNOON AND THEN OVER THE ENTIRE AREA
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON INTO EARLY EVENING
OVER EAST CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, May 27, 12:51 AM CST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
151 AM CDT THU MAY 27 2004

KSZ058-059-270745-
ANDERSON-COFFEY-
151 AM CDT THU MAY 27 2004

...TORNADO WATCH NUMBER 304 WILL BE ALLOWED TO EXPIRE AT 2 AM...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH...

  COFFEY                ANDERSON

THUNDERSTORMS HAVE MOVED EAST OF THE WATCH AREA.  THEREFORE THE WATCH
WILL BE ALLOWED TO EXPIRE.

WOLTERS
Special weather statement, May 27, 12:54 AM CST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
154 AM CDT THU MAY 27 2004

KSZ035>038-054-271000-
DICKINSON-GEARY-LYON-MORRIS-WABAUNSEE-
INCLUDING THE CITIES OF...ABILENE...EMPORIA AND JUNCTION CITY
154 AM CDT THU MAY 27 2004

...SEVERE THUNDERSTORM WATCH NUMBER 306 IS NO LONGER IN EFFECT...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH...

  GEARY                 WABAUNSEE             DICKINSON
  MORRIS                LYON

SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH...

  EMPORIA               ABILENE               JUNCTION CITY

KSZ026-039-040-055-056-271000-
DOUGLAS-FRANKLIN-JEFFERSON-OSAGE-SHAWNEE-
INCLUDING THE CITIES OF...LAWRENCE...OTTAWA AND TOPEKA
154 AM CDT THU MAY 27 2004

...SEVERE THUNDERSTORM WATCH NUMBER 306 REMAINS IN EFFECT UNTIL 5 AM
CDT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

  JEFFERSON             SHAWNEE               DOUGLAS
  OSAGE                 FRANKLIN

SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH...

  OTTAWA                LAWRENCE              TOPEKA

WOLTERS
Special weather statement, May 27, 2:21 AM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
321 AM CDT THU MAY 27 2004

KSZ039-055-056-271000-
FRANKLIN-OSAGE-SHAWNEE-
INCLUDING THE CITIES OF...OTTAWA AND TOPEKA
321 AM CDT THU MAY 27 2004

...SEVERE THUNDERSTORM WATCH NUMBER 306 IS NO LONGER IN EFFECT...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH...

  SHAWNEE               OSAGE                 FRANKLIN

SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH...

  OTTAWA                TOPEKA

THUNDERSTORMS HAVE MOVED EAST OF THE AREA AND THE THREAT FOR
ADDITIONAL SEVERE WEATHER HAS DIMINISHED. THEREFORE THE WATCH HAS
BEEN CANCELED.

KSZ026-040-271000-
DOUGLAS-JEFFERSON-
INCLUDING THE CITIES OF...LAWRENCE
321 AM CDT THU MAY 27 2004

...SEVERE THUNDERSTORM WATCH NUMBER 306 REMAINS IN EFFECT UNTIL 5 AM
CDT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

  JEFFERSON             DOUGLAS

SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH...

  LAWRENCE

WOLTERS
Special weather statement, May 27, 2:59 AM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
359 AM CDT THU MAY 27 2004

KSZ026-040-271000-
DOUGLAS-JEFFERSON-
INCLUDING THE CITIES OF...LAWRENCE
359 AM CDT THU MAY 27 2004

...SEVERE THUNDERSTORM WATCH NUMBER 306 HAS BEEN CANCELLED...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH...

  JEFFERSON             DOUGLAS

SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH...

  LAWRENCE

MOST OF THE THUNDERSTORM ACTIVITY HAS MOVED EAST OF OSKALOOSA AND
LAWRENCE. THE THREAT FOR ADDITIONAL SEVERE WEATHER HAS ALSO
DIMINISHED. THEREFORE THE WATCH HAS BEEN CANCELED.

WOLTERS
Local storm report, May 27, 3:28 AM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
428 AM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1154 PM     HAIL             3 SSW OLPE              38.22N 96.19W
05/26/2004  0.75 INCH        LYON               KS   TRAINED SPOTTER

1211 AM     HAIL             4 W LE ROY              38.08N 95.71W
05/27/2004  1.00 INCH        COFFEY             KS   TRAINED SPOTTER

1211 AM     TSTM WND GST     4 W LE ROY              38.08N 95.71W
05/27/2004  60 MPH           COFFEY             KS   TRAINED SPOTTER

1226 AM     HAIL             3 S LE ROY              38.04N 95.63W
05/27/2004  1.00 INCH        COFFEY             KS   TRAINED SPOTTER

            ALSO 30 MPH WINDS

&&
THE TIME FOR THE REPORT OF 0.75 INCH HAIL 3SSW OF OLPE WAS CORRECTED.

WOLTERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Republic

When
May 27, 6:45 AM CST
Where
Republic forecast zone
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Dense fog resulted in two vehicle accidents in the Belleville area. Two vehicles collided at a road intersection when the driver of one of the vehicles apparently did not see a stop sign. Both vehicles suffered damage. The second accident occurred shortly after the first accident and near the same location when one vehicle entered the roadway near the first accident and was struck by another vehicle. In the second accident the vehicles also suffered damage and in addition a passenger in one of the vehicles was injured.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398112.